Alert archive / Maine / Tornado Warnings in 2020

Tornado Warning 1, NWS Caribou, ME

July 27, 2020Penobscot County, Maine

NWS Caribou, ME issued this tornado warning at Jul 27, 2020, 7:15 PM EDT for Penobscot County, Maine. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2020, 7:15 PM EDT (23:15 UTC)
Expired
Jul 27, 2020, 7:45 PM EDT
In force
30 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Penobscot County, ME

The radar

The Portland,ME radar (KGYX), 131 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:25 PM EDTTSTM WND DMGPlymouth, MELARGE TREE DOWN ON WIRES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WFUS51 KCAR 272315
TORCAR
MEC019-272345-
/O.NEW.KCAR.TO.W.0001.200727T2315Z-200727T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Caribou ME
715 PM EDT Mon Jul 27 2020

The National Weather Service in Caribou Maine has issued a

* Tornado Warning for...
  Southwestern Penobscot County in east central Maine...

* Until 745 PM EDT.
    
* At 713 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Newport, moving southeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hermon around 735 PM EDT.
  Hampden around 745 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Carmel, Etna, Newburgh, Plymouth, Stetson and Dixmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4477 6928 4480 6929 4482 6928 4488 6930
      4481 6887 4468 6894 4467 6903
TIME...MOT...LOC 2313Z 295DEG 30KT 4481 6920 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MStrauser
3 follow-up statements
082 
WWUS51 KCAR 272326
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
726 PM EDT Mon Jul 27 2020

MEC019-272345-
/O.CON.KCAR.TO.W.0001.000000T0000Z-200727T2345Z/
Penobscot ME-
726 PM EDT Mon Jul 27 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
SOUTHWESTERN PENOBSCOT COUNTY...
    
At 725 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Hermon, or 10 miles southeast of Newport,
moving southeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Newport, Hampden, Carmel, Newburgh, Plymouth, Etna, Stetson and 
Dixmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4475 6923 4486 6917 4486 6916 4479 6888
      4468 6894 4467 6903
TIME...MOT...LOC 2325Z 295DEG 28KT 4477 6909 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MStrauser
482 
WWUS51 KCAR 272335
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
735 PM EDT Mon Jul 27 2020

MEC019-272345-
/O.CON.KCAR.TO.W.0001.000000T0000Z-200727T2345Z/
Penobscot ME-
735 PM EDT Mon Jul 27 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
SOUTHWESTERN PENOBSCOT COUNTY...
    
At 735 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Hermon, or 12 miles west of Bangor, moving southeast
at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hampden, Hermon, Carmel, Newburgh, Etna and Dixmont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4472 6914 4482 6907 4478 6888 4468 6894
      4467 6903 4471 6912
TIME...MOT...LOC 2335Z 294DEG 24KT 4474 6902 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MStrauser
550 
WWUS51 KCAR 272348
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
748 PM EDT Mon Jul 27 2020

MEC019-272356-
/O.EXP.KCAR.TO.W.0001.000000T0000Z-200727T2345Z/
Penobscot ME-
748 PM EDT Mon Jul 27 2020

...THE TORNADO WARNING FOR SOUTHWESTERN PENOBSCOT COUNTY HAS
EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been 
allowed to expire. However, damaging winds remain likely and a 
Severe Thunderstorm Warning remains in effect for the area. A 
tornado remains possible with this storm.

LAT...LON 4472 6914 4482 6907 4478 6888 4468 6894
      4467 6903 4471 6912
TIME...MOT...LOC 2346Z 295DEG 30KT 4471 6892 

$$

MStrauser

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this tornado warning went out at Jul 27, 6:55 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 27, 6:55 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
655 PM EDT Mon Jul 27 2020

.SYNOPSIS...
A cold front will move into western Maine Tuesday afternoon and
move to the coast Tuesday night. The region will remain under
the influence of an upper low passing to our north Wednesday
through Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
645 PM Update...
Radar showing a few strong cells moving across Penobscot County.
The strongest cell was moving toward southern Penobscot County
toward the Bangor region. This cell has a history of mid level
rotation w/a solid core. Both a SVR Tstm Warning SW Penobscot
County and a AWW(Airport Weather Warning) for the BGR airport
were issued. Radar was showing signs of rotation w/this cell.
The latest LAPS soundings showed the potential for any tstms to
have rotation w/good directional veering in the llvls.
Adjustments were made to the temps and dewpoints as temps have
stayed warmer longer than previously expected. Best axis of
instability remains across srn Piscataquis into the Penobscot
Valley. SPC's latest meso- analysis shows this well w/Craven-
Brooks value rising to 25k in the region.

Previous Discussion...
Downslope off the higher terrain this afternoon has help to
erode the cloud cover allowing for some heating and shower to
set UP. Strong shear(35 kt) in place. Heating has allowed SB
CAPE to grow to 500-700mb across the southern Piscataquis and
Penobscot region. Expecting to further destabilization this
afternoon and tstms are expected. Heavy rainfall is the big
threat w/the high PWs and warm cloud depth up to 14k ft. The NAM
and RAP soundings show deepening moisture profile. PWs > 2".
Some of the stronger cells could contain some gusty winds, but
given the meager lapse rates of < 6.0 c/km, updraft potential
will be limited. Heavy rainfall from the stronger cells could
flush some of the strong winds aloft down to the surface.
Therefore, decided to keep the heavy rainfall and gusty winds in
for southern Piscataquis into portions of the Downeast
including Hancock County. There is concern for some training
cells which will lay down torrential rainfall, which could lead
some street flooding in poor drainage areas. The activity will
lift nne into the late evening but convective potential will
weaken due a more stable layer in place. Activity is expected to
weaken and gradually end overnight as we head toward Tuesday
morning. Continued very humid overnight w/patchy fog around.

Expecting low clouds and some patchy fog around especially
across the northern and central areas. The low clouds will
inhibit any increased instability initially. This expected to
change however by mid morning and some heating is expected
w/clouds eroding given the stronger westerly flow aloft.
Dewpoints in the upper 60s and lower 70s combined w/the heating
will allow for further destabilization w/tstm development ahead
of an apchg cold front. CAPE potential of 1000+ joules across
northern and eastern areas. The 12z NAM/ GFS and even the
Canadian GEM favor this region for the convection. SPC has this
region mapped out in a Marginal Risk for possible severe tstms
w/main threat being strong winds. As has been these past few
days, the lack of steep lapse rates could could help to hinder
further tstm development. However, the stronger westerly flow
aloft could offset this and allow for a couple of cells to lay
down stronger winds to the sfc. Not looking for any hail threat
w/relatively warmer layer aloft.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Cold front will be exiting, in the vicinity of the Downeast coast,
by Tuesday night. Behind the front will be some dry air to
relieve humid conditions. This will be most noticeable as the
dew point depression increases w/ warming temps Wednesday.

SW flow will be dominant at the surface and through much of the
column as broad upper trough approaches from the west. This
will be the trigger for some afternoon showers or storms
combined with daytime heating. Because most of the influence
from this trough still resides to the west, decided to maintain
highest PoPs across the north. SB and MU CAPE values are muted
through the afternoon along with mid level lapse rates, so kept
a slight chance of thunder with diurnal showers.

Conditions dry out overnight with lows continuing on a downward
trend.

Upper low stalls over Quebec overnight into Thursday with a
upper level jet streak rounding the base of the associated
trough. Depending on time and location of this jet, central
Maine may be in the upper right quad for good divergence aloft
amid daytime heating of the afternoon. This will keep the chance
of thunder in through the afternoon. Instability values
increase quite early in the day, sustaining through the
afternoon. This coincides with NAM suggestion of 30-40kts of
shear through 0-6km across Central and Downeast parts, before
another surge of shear in the afternoon further north. If these
ingredients line up better in coming forecasts, will need to
consider enhanced wording, especially w/ cooler air moving in
aloft and SHIP values approaching 1 for small hail.

Brought in the thunder threat later along the immediate coast as
some onshore flow may temper this until later in the day.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Upper low influence will begin to wane into Friday as it begins
to erode. Some brief ridging aloft will move through, but not
enough to prevent the slight chance of showers Sat afternoon
across the north. Developing jet aloft will bring in warmer
temps from the west on Sunday for the warmest day of the
extended range, many locations reaching into the 80s. Embedded
shortwave may cause some showers or thunderstorms in the
afternoon. Much of the period into early next week is limited in
agreement. Canadian and ECMWF bring a plume of moisture rapidly
into the Ohio Valley and eventually the Northeast, but GFS
slower and more shy on the northward extent. Have kept PoPs low
at this time for timing differences to improve.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Northern terminals to drop to MVFR this evening and
then IFR to possibly LIFR overnight into Tuesday morning.
Thinking attm is that KBGR and KBHB will be VFR w/a period of
MVFR vsbys early Tuesday morning. Light SSW winds less than 10
mph tonight. IFR/LIFR across the northern terminals to improve
to MVFR/VFR by late morning. Some MVFR cigs could hang on few
hrs through 12 PM for KCAR and KPQI. Tstms expected Tuesday
w/the more organized action across the northern terminals. A
couple of storms could contain some strong wind gusts. SSW winds
10 mph becoming W late in the day.

SHORT TERM:
Tue night through Thu...VFR. MVFR possible in afternoon showers
or thunderstorms mostly at the Aroostook terminals Wed and Thursday
afternoon. Small hail may be possible Thu PM.

Friday...VFR with a continued chance of afternoon/evening showers
and thunderstorms at Aroostook County terminals with brief MVFR.

Fri Night...Showers and storms decrease, improving to VFR with
winds WNW.

Saturday...VFR, some afternoon showers possible with some
thunder across the north.

&&

.MARINE...
NEAR TERM: No headlines expected. SSW winds 10 kt or less into
early Tuesday w/seas around 2 ft. SW winds increasing to 10-15
kts ahead of an apchg cold front during the afternoon. Seas
gradually building to 3 ft. Patchy fog into early Tuesday.

SHORT TERM: Waves and winds below SCA. Wave heights will
generally be 2-3 ft, increasing to 3 to 4 ft Thursday afternoon.
Some showers and storms will be possible w/ cold front passage
Thurs evening.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt
Short Term...Cornwell
Long Term...Cornwell
Aviation...Hewitt/Cornwell
Marine...Hewitt/Cornwell
Hazardous weather outlook, Jul 27, 5:12 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Caribou ME
512 PM EDT Mon Jul 27 2020

MEZ001>006-010-011-015>017-031-032-282115-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
512 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

There remains potential for thunderstorms with strong wind gusts and
heavy rainfall through this evening. The primary threat area will be
southern Piscataquis County, southern and central Penobscot
County...and eastward into Hancock and Washington counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to possibly severe thunderstorms may occur Tuesday
afternoon for northern and eastern Maine. The main threats will be
for strong to possibly damaging wind gusts and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-282115-
Coastal Hancock-Coastal Washington-
512 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.
Thunderstorms with the potential for strong wind gusts and heavy
into this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-282115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
512 PM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:48 PM EDTSevere Thunderstorm WarningCARPenobscot57 min
Jul 27, 7:45 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot45 min

Nearby

Tornado Warnings in Maine, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.